Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Morristown, TN

April 28, 2002Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Apr 28, 2002, 7:21 PM EDT for Cherokee County, North Carolina. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 7:21 PM EDT (23:21 UTC)
Expired
Apr 28, 2002, 8:00 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:55 PM EDTHail 1Marble, NC
Apr 28, 8:00 PM EDTHail 1.75Peachtree, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 5:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 282321
SVRMRX
NCC039-290000-
/NEW.KMRX.SV.W.0050.282321-290000/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF VIOLET...OR 16 MILES SOUTH
  OF MADISONVILLE...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VIOLET AROUND 730 PM EDT
  UNAKA AROUND 735 PM EDT
  MARBLE AROUND 750 PM EDT
  7 MILES SOUTHWEST OF ANDREWS AROUND 800 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.
$$

LAT...LON 3528 8404 3521 8431 3500 8399 3520 8380

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:00 PM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Apr 28, 2:00 PM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT SUN APR 28 2002

A VERY ACTIVE AFTERNOON IS EXPECTED WITH CAPES WELL OVER 2500 AND
LIFTED INDICES -4 TO -6 WILL ALLOW SEVERE THUNDERSTORMS TO CONTINUE
INTO THE EVENING HOURS.  THE COLD FRONT WILL EXIT THE AREA BY
MIDNIGHT AS WILL THE THUNDERSTORMS.  CLOUDS WILL LINGER TILL AROUND
SUNRISE MONDAY WITH CLEARING SKIES.  TUESDAY IS SETTING ITSELF UP
FOR ANOTHER INTERESTING DAY...STAY TUNED FOR LATER DEVELOPMENTS.

IN THE EXTENDED...MOIST AND JUICY WEDNESDAY - FRIDAY MORNING...THEN
CLEARING.

MODELS APPEAR IN CLOSE AGREEMENT IN HANDLING MUCH OF THE FORECAST
PERIOD SO HAVE NOT STRAYED VERY FAR FROM GUIDANCE.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Local storm report, Apr 28, 4:32 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
432 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    ONEIDA                    TN   1.75 INCH HAIL
04/28/02   SCOTT                          HAIL BROKE WINDSHIELDS,
                                          SKYLIGHTS, AND CAUSED MUCH
                                          DAMAGE TO VEHICLES.
                                          REPORTED BY SPOTTERS.

0245 PM    KNOX                      TN   1.00 INCH HAIL
04/28/02   KNOX                           WEST KNOX COUNTY. REPORTED
                                          BY SPOTTER.

0245 PM    COUNTY WIDE               TN   WIND DAMAGE
04/28/02   ROANE                          TREES DOWN COUNTY WIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0320 PM    ROCKFORD                  TN   WIND DAMAGE
04/28/02   BLOUNT                         TREES AND POWER LINES
                                          DOWN. REPORT OF FUNNEL
                                          CLOUD. REPORTED BY SPOTTER.

0255 PM    WEST KNOX COUNTY          TN   1.25 INCH HAIL
04/28/02   KNOX                           ALSO FUNNEL CLOUD REPORTED
                                          WEST PART OF COUNTY.
                                          REPORTED BY SPOTTER AND LAW
                                          ENFORCEMENT.

0320 PM    3 WEST JONESVILLE         VA   1.75 INCH HAIL
04/28/02   LEE                            NICKLE AND GOLF BALL SIZED
                                          HAIL AT JONESVILLE AND ROSE
                                          HILL. REPORTED BY SPOTTERS.

0330 PM    5 WEST BEAN STATION       TN   .75 INCH HAIL
04/28/02   GRAINGER                       REPORTED BY LAW
                                          ENFORCEMENT.

0325 PM    SEVIERVILLE               TN   1.00 INCH HAIL
04/28/02   SEVIER                         WEST OF SEVIERVILLE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0345 PM    GATLINBURG                TN   1.75 INCH HAIL
04/28/02   SEVIER                         REPORTED BY SPOTTER.

0355 PM    MOSHEIM                   TN   1.00 INCH HAIL
04/28/02   GREENE                         ALSO REPORTED AT BULLS
                                          GAP. REPORTED BY SPOTTERS.
Local storm report, Apr 28, 6:12 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
612 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    COUNTY WIDE               TN   WIND DAMAGE
04/28/02   ANDERSON                       A FEW TREES DOWN IN FAR
                                          NORTH PART OF COUNTY AND
                                          ALSO FAR SOUTH. REPORTED BY
                                          LAW ENFORCEMENT.

0345 PM    GATE CITY                 VA   WIND DAMAGE
04/28/02   SCOTT                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0326 PM    MORRISTOWN                TN   1.00 INCH HAIL
04/28/02   HAMBLEN                        MAINLY IN EASTERN HAMBLEN
                                          COUNTY NEAR FALL CREEK
                                          AREA. REPORTED BY LAW
                                          ENFORCEMENT.

0340 PM    STANLEY VALLEY ROAD       TN   .75 INCH HAIL
04/28/02   HAWKINS                        REPORTED BY LAW
                                          ENFORCEMENT.

0415 PM    BRISTOL                   TN   .75 INCH HAIL
04/28/02   SULLIVAN                       NEAR SPEEDWAY. REPORTED BY
                                          LAW ENFORCEMENT.

0415 PM    BENHAM                    VA   WIND DAMAGE
04/28/02   WASHINGTON                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0410 PM    GERMAN CREEK              TN   2.75 INCH HAIL
04/28/02   GRAINGER                       REPORTED BY LAW
                                          ENFORCEMENT.

0420 PM    MOSHEIM                   TN   .75 INCH HAIL
04/28/02   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT.

0415 PM    EASTERN PART COUNTY       TN   1.75 INCH HAIL
04/28/02   HAMBLEN                        NEAR CHEROKEE PARK.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0445 PM    MOUNTAIN CITY             TN   .88 INCH HAIL
04/28/02   JOHNSON                        ON HIGHWAY 421. REPORTED
                                          BY LAW ENFORCEMENT.

0500 PM    SPIVEY                    TN   1.00 INCH HAIL
04/28/02   UNICOI                         REPORTED BY LAW
                                          ENFORCEMENT.

0530 PM    DAYTON                    TN   WIND DAMAGE
04/28/02   RHEA                           TREES AND POWER LINES DOWN
                                          NEAR DAYTON. REPORTED BY
                                          LAW ENFORCEMENT.

GM
Local storm report, Apr 28, 6:52 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
652 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    HARROGATE                 TN   .88 INCH HAIL
04/28/02   CLAIBORNE                      ALSO 5 MILES NE TAZEWELL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0625 PM    SIMARLIE CREEK            TN   1.00 INCH HAIL
04/28/02   CARTER                         REPORTED BY SPOTTER.

0625 PM    NORTH PART COUNTY         TN   1.75 INCH HAIL
04/28/02   UNICOI                         REPORTED BY LAW
                                          ENFORCEMENT.

0630 PM    EVENSVILLE                TN   WIND DAMAGE
04/28/02   RHEA                           TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0630 PM    EVENSVILLE                TN   .75 INCH HAIL
04/28/02   RHEA                           REPORTED BY LAW
                                          ENFORCEMENT.

0639 PM    3 SOUTH DECATUR           TN   1.75 INCH HAIL
04/28/02   MEIGS                          REPORTED BY LAW
                                          ENFORCEMENT.

GM
Special weather statement, Apr 28, 7:15 PM EDT, 6 minutes before
TNZ012>018-VAZ001-002-005-006-008-282345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT SUN APR 28 2002

...SEVERE THUNDERSTORM WATCH 174 FOR EXTREME SOUTHWEST VIRGINIA HAS
BEEN CANCELLED...
...TORNADO WATCH 170 WHICH WAS IN EFFECT FOR THE NORTHERN
CUMBERLAND PLATEAU AND A SMALL PART OF NORTHEAST TENNESSEE EXPIRED
AT 7 PM EDT...

THE AREA OF STRONG TO SEVERE THUNDERSTORMS WHICH WAS AFFECTING
SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE HAS MOVED EAST
OF THE REGION. THEREFORE...SEVERE WEATHER WATCHES FOR THE ABOVE
MENTIONED AREAS HAVE EITHER BEEN CANCELLED OR HAVE EXPIRED.
HOWEVER...THERE MAY BE A FEW SHOWERS AND EVEN A THUNDERSTORM ACROSS
SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE THROUGH 9 PM EDT
AS THE COLD FRONT DRIVING MUCH OF THIS ROUND OF STORMS SHIFTS EAST
ACROSS THE TENNESSEE AND NORTH CAROLINA BORDER.
Local storm report, Apr 28, 7:18 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
718 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    5 NW PIKEVILLE            TN   1.75 INCH HAIL
04/28/02   BLEDSOE                        REPORTED BY LAW
                                          ENFORCEMENT.

0610 PM    5 NW PIKEVILLE            TN   WIND DAMAGE
04/28/02   BLEDSOE                        TREES DOWN. ALSO ROOF AND
                                          CARPORT DAMAGE. REPORTED BY
                                          LAW ENFORCEMENT.

0650 PM    ATHENS                    TN   1.75 INCH HAIL
04/28/02   MCMINN                         REPORTED BY LAW
                                          ENFORCEMENT.

0705 PM    HAYESVILLE                NC   .75 INCH HAIL
04/28/02   CLAY                           REPORTED BY AMATEUR RADIO.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:59 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.